Kansas, 2004

Hail and Damaging Winds in Kansas, May 26, 2004

May 26, 2004 · NWS ICT · 11 events in 7 counties and zones

9 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 26, 1:28 PM CST, 5 hours 40 minutes earlier.

Area forecast discussion, May 26, 1:28 PM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
228 PM CDT WED MAY 26 2004

.DISCUSSION...

TNGT:
MODELS APPR TO BE STRUGGLING WITH LLVL WND FIELD AND RESULTANT LLVL
MSTR.  SOME CONCERN FOR TSTMS TO DVLP AS FNT LIFTS N, BUT DRIER AIR
ALF...INCRG CAP AND DIFFUSE SFC BNDRY MAY BE DIFFICULT TO OVERCOME.
BEST SURGE ON DRYLN WL BE ACRS NWRN SXNS OF FCST AREA...WHERE MSTR
IS LKLY MOST SHALLOW.  WATER VAPOR/PROFILERS ALSO NOT SHOWING ANY
SGFNT WAVES/SPD MAXES, WITH WK DIFFLUENCE ACRS KS. BEST BET ATTM IS
TO KEEP SML POPS GOING AND SEE WHAT HAPPENS. IF MODEL SNDGS VERIFY,
PRIMARY THREAT WL BE DMGG WNDS WITH DRY AIR ALF/STEEP LAPSE RATES
WHERE SFC TEMPS RECOVER.  FOCUS SHUD SHIFT E OF I-35 OVNGT IN AREA
WHERE H85 MSTR IS PROGD TO INCR.

THU-FRI NGT:
THU XPCTD TO BE A DOWN DAY WITH NEXT CHC OF PCPN AFTER MIDNGT THU
NGT.  INCRG THICKNESSES AND MORE WRLY FLOW ALF SHUD ALLOW TEMPS TO
RISE WELL INTO 80S.  FOR THU NGT MODELS CONT TO SHOW WAVE SLIDING
ACRS NE OK, BACKING FLOW ALF OVR BAROCLINIC ZONE. CHCS SHUD CONT
INTO FRI MORNING IN SE KS.  EXTENSIVE CLDS SHUD CUT INTO MAXES ACRS
THE E.

SAT:
TRADITIONAL DRYLN SET UP NR/JUST W OF FCST AREA IS ANTICIPATED.
SUSPECT MORNING CLDS WL GIVE WAY TO SCT CU BY AFTN.  BOOSTED TEMPS
BASED ON 1000-850 THICKNESSES...SPCLY IN THE FAR W.  SUSPECT CHC OF
PCPN THRU 00Z IS CLOSE TO NIL DUE TO CAP, BUT WL CONT 20 PCT AFT 21Z
FOR CONSENSUS FCST. POPS INCR INTO THE EVENING AS TSTMS SHUD ERUPT
ON DRYLN AND MOVE E DURG THE LT EVE. GIVEN HOLIDAY WEEKEND/OUTDOOR
ACTIVITIES,  WL CONT TO STRESS IMPORTANCE OF MONITORING LATER
FCSTS/HWOS FOR LTST INFO.

SUN-SUN NGT:
ANTICIPATE CFNT/DRYLN WL BE INVOF ICT OR HUT AT 12Z SUN.  FNT SHUD
PROGRESS ACRS THE ERN HALF OF FCST AREA BFR 06Z WITH BEST CHC OF
STG/SVR TSTM E OF I-35, WITH THREAT INCRG TWRD THE E.  WHAT IS NOT
CLEAR IS HOW WDSPD PCPN WL BE SAT EVE OR HOW LONG IT WL PERSIST,  SO
AMT OF RECOVERY ON SUN PRIOR TO FROPA IS SUSPECT. GIVEN STG CAP ON
SAT, SUSPECT RECOVERY WL BE PSBL FOR SUN AFTN.

MON-WED:
OUTSIDE CHC OF PCPN ERY MON...BUT MOST OF THE RGN WL LKLY BE DRY
SLOTTED.  THERE IS AN OUTSIDE CHC OF PCPN IN FAR NERN SXNS FM MSTR
WRAPPING ARND UPR LO.  TEMPS RETURN TO MORE SEASONAL LVLS THIS
PD...WITH GRADUAL WARMUP AS TEMPS ALF CLIMB.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         62  89  65  83 /  20  10  30  20
HUTCHINSON      60  89  65  84 /  20  10  20  20
NEWTON          61  88  65  83 /  20  10  20  20
ELDORADO        62  88  65  82 /  20  10  30  20
STROTHER FIELD  64  89  66  83 /  20  10  40  30
RUSSELL         56  88  62  85 /  20  10  10  10
GREAT BEND      57  89  63  85 /  20  10  20  20
SALINA          60  88  64  85 /  20  10  20  20
MCPHERSON       60  88  65  85 /  20  10  20  20
COFFEYVILLE     66  88  67  81 /  20  10  40  50
CHANUTE         64  87  66  80 /  20  10  30  30
IOLA            63  87  66  79 /  20  10  30  30
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

17/HOWERTON
Hazardous weather outlook, May 26, 2:26 PM CST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
326 PM CDT WED MAY 26 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
326 PM CDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING ACROSS
SOUTHEASTERN KANSAS TONIGHT. IF STORMS CAN DEVELOP A FEW OF THEM
MIGHT REACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS.

AND SOUTHEAST KANSAS LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY MORNING AND EARLY AFTERNOON
ACROSS EXTREME SOUTH CENTRAL AND SOUTHEAST KANSAS AS A QUICK MOVING
STORM SYSTEM PASSES OVER THE SOUTHERN PLAINS. A STRONGER STORM
SYSTEM WILL MOVE THROUGH THE AREA OVER THE WEEKEND. AT THIS POINT,
THERE IS POTENTIAL FOR SIGNIFICANT SEVERE WEATHER LATE SATURDAY
AFTERNOON IF THE CAP BREAKS OR MORE LIKELY SATURDAY EVENING. SEVERE
THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY AFTERNOON UNTIL THE FRONT
EXITS THE STATE LATE SUNDAY EVENING. THOSE PLANNING OUTDOOR
ACTIVITIES THIS WEEKEND, SHOULD CLOSELY MONITOR LATER OUTLOOKS AND
FORECASTS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND ACROSS CENTRAL
AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

SEDLOCK/JAKUB

In the hours before

Local storm report, May 26, 7:08 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
808 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             N SEDAN                 37.13N 96.19W
05/26/2004  0.75 INCH        CHAUTAUQUA         KS   TRAINED SPOTTER

&&

BRW

The radar

The Tulsa radar (KINX), 120 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Chautauqua

When
May 26, 7:08 PM CST
Where
Chautauqua County, Sedan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.133, -96.183

Hail, Chautauqua

When
May 26, 7:15 PM CST
Where
Chautauqua County, 2 mi WSW of Hale
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.217, -96.050

Hail, Chautauqua

When
May 26, 7:20 PM CST
Where
Chautauqua County, 1 mi N of Hale
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.250, -96.017

Hail, Montgomery

When
May 26, 7:27 PM CST
Where
Montgomery County, 3 mi NNE of Elk City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.317, -95.900

Hail, Greenwood

When
May 26, 10:14 PM CST
Where
Greenwood County, 2 mi SE of Hamilton
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
37.967, -96.133

Thunderstorm Wind, Chase

When
May 26, 10:25 PM CST
Where
Chase County, 4 mi E of Matfield Green
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.167, -96.500

Hail, Chase

When
May 26, 10:25 PM CST
Where
Chase County, 4 mi E of Matfield Green
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.167, -96.500

Hail, Woodson

When
May 26, 10:40 PM CST
Where
Woodson County, 3 mi W of Yates Center
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.883, -95.783

Hail, Greenwood

When
May 26, 10:48 PM CST
Where
Greenwood County, Madison
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.133, -96.133

Hail, Allen

When
May 26, 11:15 PM CST
Where
Allen County, Humboldt
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.817, -95.433

Thunderstorm Wind, Neosho

When
May 26, 11:40 PM CST
Where
Neosho County, 1 mi S of Stark
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.667, -95.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391748, 5391749, 5391750, 5391751, 5391752, 5391753, 5391828, 5391829, 5391830, 5391831, 5391832.